Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Seizure, gilbert's syndrome. Related?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
my husband just had his first seizure and was taken to the emergency room. the neurologist put him on a seizure med. He stayed in the hospital for 3 days after which he went to see his primary provider who at that time diagnosed him with Gilbert's Syndrome. Is Gilbert's Syndrome and seizures related to each other in any way?
Posted Sat, 5 May 2012 in Epilepsy
 
 
Answered by Dr. Jasvinder Singh 23 minutes later
Hello,

Thanks for posting your query.
XXXXXXX syndrome is a mild liver disorder in which the liver doesn't properly process a substance called bilirubin which is formed by breakdown of red blood cells. It is caused by an inherited gene mutation. Being a liver disorder it causes jaundice, abdominal pain, weakness and fatigue. There is no relation between Gilbert’s syndrome and seizures.

Your husband had seizures and the cause of that needs to be ascertained. Gilbert’s syndrome is not related to seizures. Seizures are caused by sudden, abnormal electrical activity in the brain and can be caused by many causes.

These include abnormal levels of sodium or glucose in the blood, brain causes, high fever, infections like meningitis, encephalitis, neurosyphilis, kidney and liver failure, alcohol withdrawal and withdrawal from ceratin drugs. He needs a comprehensive and through examination and investigations from a physician.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing your husband a good health.

Above answer was peer-reviewed by
 
Follow-up: Seizure, gilbert's syndrome. Related? 9 hours later
Thank you so much Dr. XXXXXXX for answering my question. A few weeks before my husband had his seizure he had an accident and injured his mandible hinge. He had severe headaches, could not open his mouth, could not eat. His oral surgeon put him on a predisonme (don't think this is correct spelling) taper pack. He was still taking this med when the seizure occured. I understood your answer and I hope this is not a silly question but could this accident have triggered or contributed to the seizure. Thank you for your time. P. S. He has an appt. to see his primary provider for follow up and also an appt. in July to see the neuro doctor who treated him while in hospital.
 
 
Answered by Dr. Jasvinder Singh 5 hours later
Hi XXXXXXX

Thanks for posting your query.

There's a possibility that the accident could have precipitated the seizure. A small contusion to the brain at the time of the injury can alter the electrical circuit of the brain precipitating the seizure.

An MRI and an EEG of the brain can help in finding the focus of the damage to the brain at the time of the accident.

However, the other possibility is that there was no damage to the brain at the time of the accident and seizure was in no way related to the accident.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing your husband a good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor